Ohio, 2019

High Wind in Ohio, February 24 to 25, 2019

February 24 to 25, 2019 · NWS IWX · 8 events in 8 counties and zones

An intense low pressure system developed across the western Great Lakes on Sunday, February 24th. Widespread 30 to 40 mph prevailing west winds occurred with gusts of 45 to 68 mph.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

An intense low pressure system developed across the western Great Lakes on Sunday, February 24th. Widespread 30 to 40 mph prevailing west winds occurred with gusts of 45 to 68 mph. These high winds were of long duration (approximately 13-16 hours) and this was considered unprecedented based on local climatology. Numerous reports of downed large trees, large tree limbs, and utility poles were received along with many power outages across the entire area. The highest wind gust of the event was at KAOH with a 68 mph gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Feb 24, 7:03 AM EST, 1 hour 12 minutes earlier.

Area forecast discussion, Feb 24, 7:03 AM EST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
703 AM EST Sun Feb 24 2019

.SYNOPSIS...
Issued at 651 AM EST Sun Feb 24 2019

A powerful cold front was quickly sweeping across the area early
this morning. The front will bring rapidly falling temperatures
and very strong winds of 35 to 40 mph with gusts as high as 60 to
65 mph through midday. Strong winds of 30 to 40 mph with gusts to
60 mph are expected before diminishing overnight.

&&

.SHORT TERM...(Today and Tonight)
Issued at 305 AM EST Sun Feb 24 2019

Line of convection currently moving across the area at 40mph. So
far the highest gusts observed in the CWFA has been 35mph, but the
line did produce a gust of 50mph while in Chicago. MUCAPE over
northeastern IN/northwester OH are shown to be in the 500 J/kg
range which may allow for a slight intensification as storms move
into that area. Dewpoints across the east have reached into the
lower 40s north of the toll road dewpoints south of the toll road
have reached into the 50s. Given this favorable storm
environment, we could still see isolated wind gusts up to 45 mph
as this line moves east with time. Hi-res models show this line
exiting the area around 5-6AM ET. Hi-res models also show winds
ramping up as a cold front pushes in from the west around 4-5AM
ET. Upstream observations from Decatur, IL have already shown
wind gusts up to 60 mph. The front will quickly sweep eastwards
across the area this morning, and is expected to be east of the
area by 9AM. As has been advertised for several days now, strong
winds of 35 to 40 mph and gusts up to 65 mph are expected through
the morning hours and into the early afternoon. The strongest
gusts are expected to occur this morning behind the front given
height of a 55-65kt LLJ. A 60mph gust isn't out of the question
during the afternoon, but this will be more isolated due to the
lifting LLJ. As we move into the evening hours, the surface
pressure gradient is expected to gradually relax and allow winds
to weaken. While this will bring warning level winds to an end, a
Wind Advisory will likely be needed through portions of the
overnight hours due to continued wind gusts of 40-45mph.

Models continue to show the potential for light precip during the
morning hours. Some hi-res models are starting to back off on
this potential so have kept POPs low for locations south of Route
6. North of Route 6 will have better chances due to lake
enhancement. As the colder air moves in, expect to see a
transition from rain to snow. Amounts will be very minor as the
strong winds will result in very small flakes. Lowered
visibilities are not out of the question for lake shore counties
due to the combination of light snow and strong winds.

Due to the intruding cold front, most of the area has already
reached it's high temperatures for today. Temperatures will be on
a steady decline through the reminder of the day. As temps drop
into the teens later tonight, wind chill values are expected to
drop into the -5 to -10 range.

&&

.LONG TERM...(Monday through Saturday)
Issued at 305 AM EST Sun Feb 24 2019

The Monday morning commute will be breezy as the surface pressure
gradient continues to gradually relax in the wake of Sunday's deep
surface low. West-northwest winds are expected to be in the 15 to
20 mph with a few gusts up to 30 mph. Winds should drop into the
10 to 15mph range by the early afternoon. Slight chance for LES
showers for locations north of Route 6 Monday afternoon into
Tuesday in response to an elongated shortwave embedded in the
near zonal flow aloft. A more pronounced shortwave sweeps across
the northern Plains and into the Midwest on Wednesday to spread
precip chances area wide. Forecast soundings shows precip
starting off as snow before a pronounced warm nose at 850mb
builds in to result in a p-type transition. A combination of sleet
and or freezing rain would be possible north of HWY 30 as surface
temperatures will remain below freezing while locations south
could see a transition to rain. This is a fairly progressive
shortwave so amounts will be limited.

Looking at the latter half of the forecast period, a strong upper
low will be diving southwards into the northern Plains to bring
well below average temperatures for that portion of the country.
The effect closer to home could be another windy and wet weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday Morning)
Issued at 649 AM EST Sun Feb 24 2019

A low pressure area was over northeast Wisconsin and was moving
northeast. This system will bring very strong winds behind a cold
front today with winds gusting to 50 knots. Very strong winds
will persist today, and then continue into the evening. Conditions
should improve to VFR by this evening.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...High Wind Warning until 1 AM EST /midnight CST/ Monday for
     INZ003>009-012>018-020-022>027-032>034.

MI...High Wind Warning until 1 AM EST Monday for MIZ077>081.

OH...High Wind Warning until 1 AM EST Monday for OHZ001-002-004-005-
     015-016-024-025.

LM...NONE.
&&

SYNOPSIS...Lashley/Skipper/CM
SHORT TERM...CM
LONG TERM...CM
AVIATION...Skipper

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Feb 24, 3:08 AM EST, 5 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
308 AM EST Sun Feb 24 2019

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-250815-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
308 AM EST Sun Feb 24 2019 /208 AM CST Sun Feb 24 2019/

...HIGH WIND WARNING IN EFFECT UNTIL 1 AM EST /MIDNIGHT CST/
MONDAY...

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

Strong winds are expected throughout the day. These winds will be
strong enough to result in tree damage and power outages.

Light snow is also possible on this morning for locations along and
north of Route 6. The combination of light snow and strong winds may
result in lowered visibilities.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A light wintry mix is possible on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Feb 24, 3:08 AM EST, 5 hours 7 minutes before
Special Weather Statement
National Weather Service Northern Indiana
308 AM EST SUN FEB 24 2019

INZ006>009-017-018-025>027-032>034-MIZ079>081-OHZ001-004-015-024-
240900-
Huntington-Blackford-Adams-Steuben-Lagrange-Noble-Whitley-Jay-Allen-
De Kalb-Wells-Grant-Branch-Hillsdale-St. Joseph-Defiance-Van
Wert-Williams-Paulding-
308 AM EST SUN FEB 24 2019

...A LINE OF SHOWERS WILL AFFECT EASTERN NOBLE...EASTERN GRANT...
EASTERN WHITLEY...HUNTINGTON...EASTERN LAGRANGE...STEUBEN...ALLEN...
BLACKFORD...DE KALB...WELLS...ADAMS...JAY...SOUTHEASTERN ST.
JOSEPH...BRANCH...HILLSDALE...NORTHWESTERN DEFIANCE...PAULDING...
WESTERN VAN WERT AND WILLIAMS COUNTIES...

At 306 AM EST, radar indicated showers along with a few
thunderstorms were located along a line extending from near Union
City to Fairmount. Movement was east at 40 mph.

Winds in excess of 40 mph and pea size hail are possible with these
showers and storms.

Locations impacted include...
Fort Wayne, Marion, Huntington, New Haven, Auburn, Coldwater, Van
Wert, Bluffton, Kendallville, Decatur, Columbia City, Angola, Bryan,
Hillsdale, Garrett, Portland, Hartford City, Gas City, Berne and
Upland.

This includes the following highways...
 Interstate 469 between mile markers 0 and 30.
 Interstate 69 in Indiana between mile markers 252 and 357.
 Interstate 69 in Michigan between mile markers 1 and 21.
 Interstate 80 in Indiana between mile markers 124 and 156.
 Interstate 80 in Ohio between mile markers 0 and 22.

These showers may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4032 8522 4038 8522 4038 8570 4207 8529
      4207 8437 4171 8436 4170 8440 4162 8438
      4073 8461 4073 8480 4031 8480
TIME...MOT...LOC 0806Z 271DEG 34KT 4205 8524 4044 8564

HAIL...0.25IN
WIND...40MPH

SKIP
Special weather statement, Feb 24, 3:58 AM EST, 4 hours 17 minutes before
Special Weather Statement
National Weather Service Northern Indiana
358 AM EST SUN FEB 24 2019

INZ007-009-018-027-034-MIZ081-OHZ001-002-004-005-015-016-024-025-
241015-
Adams-Steuben-Jay-Allen-De Kalb-Hillsdale-Henry-Defiance-Fulton-Van
Wert-Williams-Allen-Putnam-Paulding-
358 AM EST SUN FEB 24 2019

...A LINE OF SHOWERS WILL AFFECT SOUTHEASTERN STEUBEN...EASTERN
ALLEN...EASTERN DE KALB...ADAMS...JAY...HILLSDALE...PUTNAM...
DEFIANCE...HENRY...ALLEN...FULTON...PAULDING...VAN WERT AND WILLIAMS
COUNTIES...

At 356 AM EST, radar indicated showers were located along a line
extending from near Jonesville to near Portland. Movement was east at
40 mph. A rumble of thunder is possible.

Winds in excess of 40 mph and pea size hail are possible with these
showers.

Locations impacted include...
Lima, Defiance, Van Wert, Decatur, Napoleon, Bryan, Hillsdale,
Wauseon, Delphos, Portland, Ottawa, Archbold, Bluffton, Montpelier,
Berne, Fort Shawnee, Swanton, Hicksville, Butler and Paulding.

This includes the following highways...
 Interstate 75 between mile markers 119 and 141.
 Interstate 80 in Indiana near mile marker 156.
 Interstate 80 in Ohio between mile markers 0 and 48.

These showers may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4068 8446 4073 8446 4073 8480 4031 8480
      4031 8509 4207 8474 4207 8437 4171 8436
      4171 8388 4065 8388
TIME...MOT...LOC 0856Z 272DEG 34KT 4202 8464 4036 8497

HAIL...0.25IN
WIND...40MPH

SKIP
Local storm report, Feb 24, 7:24 AM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
724 AM EST SUN FEB 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 AM     NON-TSTM WND GST 2 NW BENTON             41.53N 85.79W
02/24/2019  M64 MPH          ELKHART            IN   ASOS

            ASOS STATION GSH, GOSHEN MUNICIPAL AIRPORT.

0635 AM     NON-TSTM WND GST 2 NNE MICHAELSVILLE     40.48N 85.68W
02/24/2019  M60 MPH          GRANT              IN   AWOS

            AWOS STATION MZZ, GRANT COUNTY MUNICIPAL
            APT.

&&
Local storm report, Feb 24, 7:53 AM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
753 AM EST SUN FEB 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     NON-TSTM WND GST 1 S GRISSOM AFB         40.65N 86.15W
02/24/2019  M58 MPH          MIAMI              IN   AWOS

            AWOS STATION GUS, 1 SSW GRISSOM AFB.

&&
Local storm report, Feb 24, 8:15 AM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
815 AM EST SUN FEB 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 AM     NON-TSTM WND DMG 1 NNW COSPERVILLE       41.50N 85.48W
02/24/2019                   NOBLE              IN   TRAINED SPOTTER

            LARGE TREE DOWN ON ROADWAY NEAR INTERSECTION
            OF COUNTY ROAD 300W/1000N.

&&

NDM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 high wind. Local standard time, as filed.

High Wind, Allen

When
February 24, 8:15 AM EST to February 25, 1:00 AM EST
Where
Allen forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Broadcast Media
Coordinates
40.772, -84.106 (the zone’s center; the record gives no point)

Long duration sustained winds of 35 to 45 mph with gusts over 60 mph occurred across the county, resulting in trees, tree limbs and power poles suffering damage. The Lima airport recorded a 63 mph wind gust.

High Wind, Defiance

When
February 24, 9:15 AM EST to February 25, 1:00 AM EST
Where
Defiance forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.324, -84.490 (the zone’s center; the record gives no point)

Long duration sustained winds of 35 to 45 mph with gusts 50 to 55 mph occurred across the county, resulting in trees, tree limbs and power poles suffering damage.

High Wind, Putnam

When
February 24, 9:55 AM EST to February 25, 1:00 AM EST
Where
Putnam forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.022, -84.132 (the zone’s center; the record gives no point)

Long duration sustained winds of 35 to 45 mph with gusts 50 to 55 mph occurred across the county, resulting in trees, tree limbs and power poles suffering damage.

High Wind, Van Wert

When
February 24, 10:40 AM EST to February 25, 1:00 AM EST
Where
Van Wert forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.855, -84.586 (the zone’s center; the record gives no point)

Long duration sustained winds of 35 to 45 mph with gusts 50 to 55 mph occurred across the county, resulting in trees, tree limbs and power poles suffering damage.

High Wind, Henry

When
February 24, 11:50 AM EST to February 25, 1:00 AM EST
Where
Henry forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.334, -84.068 (the zone’s center; the record gives no point)

Long duration sustained winds of 35 to 45 mph with gusts 50 to 55 mph occurred across the county, resulting in trees, tree limbs and power poles suffering damage.

High Wind, Williams

When
February 24, 3:29 PM EST to February 25, 1:00 AM EST
Where
Williams forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.560, -84.588 (the zone’s center; the record gives no point)

Long duration sustained winds of 35 to 45 mph with gusts 50 to 55 mph occurred across the county, resulting in trees, tree limbs and power poles suffering damage.

High Wind, Fulton

When
February 24, 4:10 PM EST to February 25, 1:00 AM EST
Where
Fulton forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.602, -84.130 (the zone’s center; the record gives no point)

Long duration sustained winds of 35 to 45 mph with gusts 50 to 55 mph occurred across the county, resulting in trees, tree limbs and power poles suffering damage.

High Wind, Paulding

When
February 24, 7:30 PM EST to February 25, 1:00 AM EST
Where
Paulding forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.117, -84.580 (the zone’s center; the record gives no point)

Long duration sustained winds of 35 to 45 mph with gusts 50 to 55 mph occurred across the county, resulting in trees, tree limbs and power poles suffering damage.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 809619, 809620, 809624, 809625, 809622, 809626, 809621, 809623.